Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Caribou, ME

May 1, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 1, 2018, 3:23 PM EDT for Hancock County, Washington County, Maine. It took effect at May 2, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 1, 2018, 3:23 PM EDT (19:23 UTC)
In effect from
May 2, 2018, 8:00 AM EDT
Expired
May 2, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WHUS41 KCAR 011923
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
323 PM EDT Tue May 1 2018

MEZ029-030-020600-
/O.NEW.KCAR.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
323 PM EDT Tue May 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Wednesday morning
through Wednesday evening.

* Location...Acadia National Park...Schoodic Point Peninsula...
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head
  State Park

* Beach Hazard...The air temperatures around 60 may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the lower to mid 40s.

* Timing...Wednesday.

* Impacts...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use caution and be prepared for immersion.
  Dress for water temperatures and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Norcross
2 follow-up statements
257 
WHUS41 KCAR 020105
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
905 PM EDT Tue May 1 2018

MEZ029-030-021000-
/O.CON.KCAR.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
905 PM EDT Tue May 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
WEDNESDAY THROUGH WEDNESDAY EVENING...

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park

* Beach Hazard...The air temperatures around 60 may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the lower to mid 40s.

* Timing...Wednesday.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use caution and be prepared for 
  immersion. Dress for water temperatures and know how to 
  perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
298 
WHUS41 KCAR 020718
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
318 AM EDT Wed May 2 2018

MEZ029-030-021530-
/O.CON.KCAR.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
318 AM EDT Wed May 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park

* Beach Hazard...The air temperatures around 60 may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the lower to mid 40s.

* Timing...Today.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use caution and be prepared for 
  immersion. Dress for water temperatures and know how to 
  perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 1, 11:13 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 1, 11:13 AM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1113 AM EDT Tue May 1 2018

.SYNOPSIS...
Upper level low pressure will slide to the southeast overnight
and Tuesday as a ridge of high pressure builds onto the East
Coast. The high to our south will push warmer air across our
region on Wednesday. Low pressure will track north the area
Wednesday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
1110 am update. Update to remove patchy fog from the crown of
Maine. Lowered max temp for northern Aroostook County by 3
degrees. Made minor adjustments to skycon and minor adjustments
to hourly temperatures, otherwise previous forecast remains on
track.

Original Discussion...
The very annoying upper-level cut-off low that has plagued us
for the past day or two will finally depart to the east today.
After a cloudy start to the day (and some patchy fog up north),
conditions will improve in the afternoon with partly to mostly
sunny skies expected over the CWA.

Some renewed cloudiness is forecast for tonight as a trough or
weak warm front associated with a low sliding by north of the
St. Lawrence Valley moves in from Quebec. This feature may be
accompanied by some light rain showers, but as of now POPs were
limited to 30 percent, mainly across the Central Highlands and
North Woods.

Highs will likely be right around seasonal norms, ranging from
the mid 50s to around 60, but if there is more sunshine than
currently forecast, temps could be a few degrees higher.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A strong ridge of high pressure both surface and aloft will build
onto the east coast Tuesday night. A return flow behind this ridge
will begin to push warmer air into our area on west, southwesterly
winds overnight into Wednesday. This will set the stage for the
warmest day so far this year on Wednesday with highs in the upper
70s Downeast to the upper 60s across the north. A frontal boundary
nearby to the north could make temperature and cloud cover
forecasting a bit challenging over the far north. A small low in the
fast moving west to east flow north of the upper ridge will quickly
approach the north late Wednesday afternoon. Differential advection
including southwesterly winds near the surface and westerly winds
aloft could produce instability ahead of this low. Soundings are
showing cape up to 500 J/KG on the NAM and 100 J/KG on the GFS
across the north Wednesday afternoon. A chance of thunderstorms will
be introduced in the forecast across the north late Wednesday
afternoon. Any storms could produce gusty winds from strong winds
aloft being transfered to the surface. Otherwise, some rain will be
likely across the north Wednesday evening with dry and mild weather
across the south. The frontal boundary will push south a bit late
Wednesday night into Thursday leaving Thursday mostly cloudy with a
chance for more showers across the whole area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Some showers will be likely Downeast Thursday evening as the front
pushes south across the region. The front should continue south
Thursday night allowing the sky to clear as a small area of high
pressure pushes in. Friday should then begin sunny and tranquil
before the next fast moving low approaches from the west. Clouds
will quickly increase from south to north through the midday Friday
and rain will spread across the area during the early afternoon
Downeast and late afternoon across the north. A thunderstorm is
possible Downeast late Friday afternoon or early Friday evening. The
low will quickly lift northwest of the area late Friday night as
drier air returns. This will give way to a breezy day on Saturday
with sunshine Downeast and partial sunshine across the north. Dry
weather should persist into Sunday and Monday as high pressure
builds over.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR to LIFR CIGs have been noted across all TAF
sites in Aroostook County early this morning, with IFR to
occasionally LIFR visibility noted in areas of mist and fog, as
well. Visibility is expected to improve across the northern
sites between 11z and 13z, but the IFR CIGs may hang on for a
couple hours longer. Improvement to VFR CIGs is expected by
around 18z. Another period of MVFR to locally IFR CIGs is
possible for KHUL to KFVE later tonight. VFR to MVFR conditions
are occurring for KBGR and KBHB this morning, and should
continue through the period.

SHORT TERM: VFR conditions Tuesday evening may lower to IFR
across the north and MVFR Downeast as low clouds in warm
advection move into the area. This will give way to VFR
conditions Downeast and MVFR conditions over the north on
Wednesday, possibly dropping to IFR in lower clouds, showers and
perhaps a thunderstorm over the north Wednesday afternoon.
Conditions should return to MVFR over the north and VFR Downeast
Wednesday night. MVFR conditions are expected Thursday,
possibly dropping to IFR in showers across the area Thursday
night. Conditions should return to VFR late Thursday night into
Friday morning then drop to IFR from south to north in rain
Friday afternoon into Friday evening. A return to VFR is likely
late Friday night into Saturday.

&&

.MARINE...
NEAR TERM: Light winds will persist through midday, before
turning more SW'ly this afternoon and increasing to 10 to 15
knots. Seas should remain generally in the 2 to 4 foot range
through tonight.

SHORT TERM: Winds may approach SCA late Wednesday through
Thursday evening in westerlies, south of low pressure tracking
through the north. High pressure should then bring light winds
late Thursday night into Friday morning. A SCA may be needed
Friday afternoon through Friday night as a new low tracks across
the north. South winds ahead of the low will likely result in
seas building well over 5 ft across the offshore waters.

&&

.HYDROLOGY...
Flood warnings remain in effect for the Mattawamkeag River
above Mattawamkeag, the Fish River just south of Fort Kent, and
the Saint John River at Fort Kent. The Fish River at Fort Kent
is over flood stage and expected to crest this afternoon or
evening near or just above moderate flood stage. All the lakes
in Northern Aroostook County are running high with flood
advisories issued due to minor flooding of service roadways and
lake camp/house basement flooding. Elsewhere across northern
Maine, rivers will continue to run very high and fast this week
due to the recent rain and snowmelt.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norton
Short Term...CB
Long Term...CB
Aviation...Norton/CB
Marine...Norton/CB
Hydrology...
Hazardous weather outlook, May 1, 3:47 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
347 AM EDT Tue May 1 2018

MEZ001-002-020800-
Northwest Aroostook-Northeast Aroostook-
347 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and Tonight.

Flooding issues will continue along some of the rivers and lakes of
northern Aroostook County through the next day or two. Please go to
www.weather.gov/car for details on active flood warnings and
statements.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015>017-029>032-020800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
347 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Interior DownEast Maine, North
Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-020800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
347 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 1, 9:55 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
955 AM EDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     FLOOD            SOLDIER POND            47.16N 68.58W
05/01/2018                   AROOSTOOK          ME   PUBLIC

            HOUSES ON BOUCHARD STREET ARE FLOODED AND
            ROADS ARE UNDER WATER.

&&

CN

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.